Share Facebook


02-13-2011, 01:50 PM   #1
PaulsPain
 
Join Date: Dec 2010
Location: Minnesota

My Support Groups:
Does it get better?

I started Aza in December. I have been slowly ramping my dose after having a lot of issues starting with 175mg. I am now starting my 4th week at 150mg.

I have been pretty much sick for the last 4 weeks.... I got a flu about a week ago. I in general don't get a flu - probably second time in my life. I thought I wasn't going to make it I felt so sick with a high fever. Now I am still coughing and all plugged up.

The nausea is kicking in again almost 24/7. I feel like all I want to do is sleep. Slept 12 hours last night.

So does it get better with time? I am trying my hardest to give this drug a fair shake. I am mainly taking it to help with a peri-anal fistula. So my butt still hurts daily plus now I feel like I have been run over by a truck along with feeling like tossing my cookies.

Sorry for the rant. I am just really frustrated. In general I feel way worse since starting this drug and keep debating whether to call the GI and tell him this isn't working. I know the next drug will be Remicade which I am still unsure about.....

Thanks for listening. -Paul
__________________
Crohn's confirmed in Nov 10. Mainly in peri-anal region - fissures, fistula's, abscess.

Current Meds: Azathioprine 25mg every other day.
Remicade - Dose every 8 weeks.

Surgeries: Lateral internal sphincterotomy, skin tag removal, 2 fissurotomy, and fistulatomy - Jan 2010, Abscess drained and draining seton for fistula - Sept 2010
02-13-2011, 02:20 PM   #2
Mark63
Senior Member
 
Join Date: Feb 2011
Location: Harlow, United Kingdom
Hi Paul,

I have to say that for me it didn't. I was one of the few percent of people who develope an alergic reaction to AZA that results in pancreatitis. I found that nausea and stomach pain got a whole lot worse a couple of hours after I had something to eat. Your regular bloods should show if this is likely to be the case.Talk over the symptoms with your GI to see if there is anything else that they can do to help with the symptoms.

Hope things get better for you.

Mark
__________________
Diagnosed late 1980ís
Azathioprine & Infliximab not tolerated
Humira since Aug 2010, weekly since Jun 2011
12 EUAs, setons removed & fistulotomy Dec 2012
02-13-2011, 02:35 PM   #3
Astra
Moderator
 
Astra's Avatar
 
Join Date: Jan 2010
Location: St Helens, Merseyside, United Kingdom

My Support Groups:
Sorry Paul I can't advise neither
I was severely allergic to it, I developed bleeding itchy urticaria (hives) all over my legs and torso. I came off it immediately, I persevered for 8 weeks, but it just got worse.
Then I tried mercaptupurine, like Aza, but decided to come off that too, just in case!
Talk to your gastro, get some advice, hope you feel better soon, side effects sucks big time, sometimes worse than the symptoms of CD!!
__________________


Joan

Dx Crohn's in TI 2005 symptoms for 15 years prior

BEEN ON -Azathioprine, 6MP, Prednisolone, Pentasa, Budesonide, Metronidazole, Humira, Methotrexate,

NOW ON -Amitriptyline 25mg
21/02/14 Right hemicolectomy surgery




http://www.facebook.com/#!/profile.p...4208290&ref=ts

No-one should make you feel inferior without your consent!

02-13-2011, 03:05 PM   #4
Rebecca85
Senior Member
 
Rebecca85's Avatar
 
Join Date: Apr 2010
Location: Nottingham, UK
I had nausea for the first 2 weeks and then it lessened, but I found it helped having a large breakfast with it, others say take it at night so you sleep through the worst of it. As for the colds and flu, I went through a period where I got one cold after another, it lasted about 5 weeks. I did go to my GP who ran a load of blood, urine tests etc and ruled out anything serious, which put my mind at ease, I made some lifestyle changes (less work, more relaxing and exercise) and I think it helped, because I've been fine since.
__________________
Crohn's in the terminal ileum, dxed Jun '10

125mg azathioprine
4g Pentasa
02-15-2011, 10:51 PM   #5
ErikaHouston
 
Join Date: Oct 2010
Location: Charlotte, North Carolina

My Support Groups:
I started it in Jan - 150 mg. I felt so tired, blah, and had little to no appetite and felt nauseous. I switched to taking it in the evenings with food (around 7pm) and this has made a WORLD of difference. Before I was taking it in the morning and not with food always. So not sure if it was the food or the evenings but it's helped. Good luck.
__________________
3 Hemorhages (July '10, Sept '10, Oct '10) - no other Crohn's symptoms

Diagnosed Oct'10

Currently on Entocort and Apriso and starting Imuran in December '10

History of Melanoma ('08) so avoiding TNF blockers.
02-16-2011, 04:07 PM   #6
littlemissh
Senior Member
 
littlemissh's Avatar
 
Join Date: Dec 2010
Location: United Kingdom

My Support Groups:
I have been on for the last 5 weeks and have had no side effects but my consultant started me on a low dose and is working up which seems to have worked well. I am still on pred just reduced down to 17.5mg.

For the first time my bloods have started to improve and I have managed less than 20 mg pred without major bleeding and pain etc . So for me it seems to be starting to work and with no side effects as yet. still early days and dose will continue to be increased until my weight starts to go up , my bloods are normal and can taper pred without major problems. I'm happy..let's hope I still am with the higher doses.
Maybe the way to go is low dose and slow increase which avoids side effects and your body gets accustomed to it.
__________________
Diagnosed Crohns small bowel 2010,Gastroduodenal crohn's Jan 2012. Gastroparesis june 2014.
Duodenal perforation/peritonitis nov 2011. Portacath placed Nov 2013. Gastric pacemaker 2015.
Perforated jejenum/peritonitis oct 2015, PEJ for enteral feeding nov 2015

On Humira every 7 days, intermittent iv iron, regular blood transfusions :faint:
On TPN since March 2016.

Last edited by littlemissh; 02-16-2011 at 04:09 PM.
03-11-2011, 11:26 PM   #7
spingirl
Senior Member
 
spingirl's Avatar
 
Join Date: Jan 2011
Location: Massachusetts

My Support Groups:
∑ Stoma
Paul - I am curious - you have had another month on it (I presume)...are you feeling any better? Did the fatigue get any better? I am on it for about 4 weeks now and just really so exhausted all the time...even my medium iced coffee isn't doing the trick. Please tell me you are full of energy again!!! I need to know this is not permenant!
03-12-2011, 12:21 PM   #8
PaulsPain
 
Join Date: Dec 2010
Location: Minnesota

My Support Groups:
Thanks everybody for the feedback.

Spingirl - The fatigue seems to come and go. I basically can't stay awake past 9pm now - completely wiped. I can't say I have seen any big change. I am still also battling with nausea which is better but still comes and goes.

I had a GI follow-up appointment this week ( 3 months since starting Aza) and brought up that these side effects are getting really old and as a whole I feel worse since starting on Aza. They told me there is nothing that can be done about the fatigue. About the nausea they told me to split my dose over the whole day - 1 pill per meal. I am on 150mg - 3 pills a day. If that doesn't help they said some people have the nausea go away switching to 6MP which is the same drug.... Don't really get that one.

So I keep hoping that as time goes on my body will adjust helping rid myself these side effects. Although if this Aza doesn't heal my fistula and peri-anal area in another 3 months I will be going to Remicade more than likely.
04-01-2011, 09:57 PM   #9
PaulsPain
 
Join Date: Dec 2010
Location: Minnesota

My Support Groups:
Well I have been splitting my dose now for several weeks. Taking a 50 mg pill after each meal for a total of 150mg a day. This has made a HUGE difference with the side effects I was experiencing. I have not had any long bouts of nausea other than a little sometimes right after taking a pill. The fatigue I was experiencing is also much better.

I have read other people having luck splitting dose so I thought I would vouch for it helping also.
04-03-2011, 04:43 PM   #10
spingirl
Senior Member
 
spingirl's Avatar
 
Join Date: Jan 2011
Location: Massachusetts

My Support Groups:
∑ Stoma
I take 2 in the AM and one in the afternoon - for a total of 150 mg - per my Dr's instructions...but after that afternoon dose I feel it works better...I don't get nausea but if it helps with fatigure...perhaps I should ask my doc if I can try it (I am a wimp to do anything without his blessing first). I am notiicing more hair in the shower drain though...I am not happy about this AT ALL. Thanks for this tip though - I am going to ask on Monday!
04-04-2011, 03:47 PM   #11
Rebecca85
Senior Member
 
Rebecca85's Avatar
 
Join Date: Apr 2010
Location: Nottingham, UK
I didn't realise that splitting the dose could help with side effects like fatigue too (I thought it was just for nausea). I am struggling with fatigue, and have been since before going on the aza (so the aza is not wholly to blame), but I don't think it's helping matters!

Spingirl- I had accelerated hair loss when I started taking aza, my brush would fill with hair after only one or two strokes. Now, it's back to just a few strands after brushing. And it never did get bad enough that anyone else could tell the difference in my hair. So don't fret too much about your hair!
04-04-2011, 04:14 PM   #12
bruscar
Senior Member
 
bruscar's Avatar
 
Join Date: Jan 2009
Location: wexford, Ireland
Hey Buddy,

Everyone is different my friend so for a definitive answer to does something work, unfortunately the only person with the answer is you.

Keep on tryin my man !!

Good luck

Bruscar
__________________
5 surgeries,(so far!)Crohn's colitis,permanent ileostomy,post herpatic neuralgia (from shingles)
Reply

Thread Tools


All times are GMT -5. The time now is 12:11 PM.
Copyright 2006-2017 Crohnsforum.com